Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 241, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 25, 2017, 7:00 PM CDT for 4 counties in South Dakota. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2017, 7:00 PM CDT (00:00 UTC)
- Expired
- Aug 25, 2017, 7:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 80 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 7:20 PM CDT | TSTM WND DMG | Howard, SD | NUMEROUS TREE LIMBS DOWN ACROSS TOWN. |
| Aug 25, 7:30 PM CDT | TSTM WND GST 60 | Winfred, SD | 3 INCH TREE BRANCH DOWN AS WELL. |
| Aug 25, 7:50 PM CDT | TSTM WND DMG | 3 W Madison, SD | VENDOR TENTS, PORTA POTTIES, AND TRASH CANS BLOWN OVER AT PRAIRIE VILLAGE JAMBOREE. TIME ESTIMATED FROM RADAR. |
| Aug 25, 7:50 PM CDT | TSTM WND GST 60 | 3 W Madison, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 3:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343
WUUS53 KFSD 260000
SVRFSD
SDC011-077-079-097-260045-
/O.NEW.KFSD.SV.W.0241.170826T0000Z-170826T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
700 PM CDT FRI AUG 25 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Kingsbury County in east central South Dakota...
Northern Lake County in east central South Dakota...
Northern Miner County in east central South Dakota...
Southwestern Brookings County in east central South Dakota...
* Until 745 PM CDT
* At 700 PM CDT, a severe thunderstorm was located near Carthage, or
19 miles southwest of Lake Thompson State Recreation Area, moving
east at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will be near,
Howard around 710 PM CDT.
Oldham around 725 PM CDT.
Ramona around 730 PM CDT.
Sinai and Nunda around 740 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4395 9780 4418 9779 4431 9695 4399 9696
TIME...MOT...LOC 0000Z 264DEG 48KT 4411 9772
HAIL...1.00IN
WIND...70MPH
$$
MJF2 follow-up statements
592
WWUS53 KFSD 260014
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
714 PM CDT FRI AUG 25 2017
SDC011-077-079-097-260045-
/O.CON.KFSD.SV.W.0241.000000T0000Z-170826T0045Z/
Kingsbury SD-Lake SD-Miner SD-Brookings SD-
714 PM CDT FRI AUG 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN KINGSBURY...NORTHERN LAKE...NORTHERN MINER AND
SOUTHWESTERN BROOKINGS COUNTIES...
At 713 PM CDT, a severe thunderstorm was located near Vilas, or 19
miles south of Lake Thompson State Recreation Area, moving east at 45
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe storm will be near...
Howard around 718 PM CDT.
Winfred around 730 PM CDT.
Ramona around 740 PM CDT.
Madison and Lake Herman State Park around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4395 9780 4418 9779 4431 9695 4399 9696
TIME...MOT...LOC 0013Z 273DEG 39KT 4406 9758
HAIL...1.00IN
WIND...70MPH
$$
MJF813
WWUS53 KFSD 260044
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
744 PM CDT FRI AUG 25 2017
SDC011-077-079-097-260053-
/O.EXP.KFSD.SV.W.0241.000000T0000Z-170826T0045Z/
Kingsbury SD-Lake SD-Miner SD-Brookings SD-
744 PM CDT FRI AUG 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KINGSBURY...
NORTHERN LAKE...NORTHERN MINER AND SOUTHWESTERN BROOKINGS COUNTIES
WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds of up to 50 mph are still possible with this thunderstorm
through 815 pm CDT.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
east central South Dakota.
LAT...LON 4395 9780 4418 9779 4431 9695 4399 9696
TIME...MOT...LOC 0043Z 264DEG 48KT 4410 9705
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 6:32 PM CDT, 28 minutes earlier.
Area forecast discussion, Aug 25, 6:32 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 632 PM CDT Fri Aug 25 2017 .SHORT TERM...(This evening through Saturday) Issued at 320 PM CDT Fri Aug 25 2017 The main concern in the short term is the increasing potential for scattered strong to severe thunderstorms late this afternoon and evening. A warm front currently located somewhere along the I-90 corridor, will continue to lift north-northeast this afternoon and evening, increasing the instability across the area. A small cluster of thunderstorms developed late this morning across northeast Nebraska on the nose of a moderate LLJ, and warm air advection. Storm total estimates from 3 to 5 inches of rain around Concord area. The main focus then turns to our western zones. Scattered strong to severe storms are possible late this afternoon and evening as the aforementioned warm front interacts with an upper-level trough. Models continue to suggest a increase in mid-level theta-e advection on the nose of a strengthening low-level jet of 35 to 40 knots. Deep layer shear is moderate (~ 30 knots), but with steep mid-level lapse rates from 7.5 to 8 C/km and moderate MUCAPE of 2000+ J/kg, the development of discrete cells, and perhaps organized supercells are expected to develop ahead of the boundary. Storms are expected to develop along the Missouri River by around 23Z, then progress eastward, approaching the I-29 corridor after 03Z. The main threats are large hail up to golf ball size during the evening hours, then damaging winds will become the primary risk as the system evolves in the nighttime. Isolated one or two tornadoes cannot be ruled out with some of these severe storms as the 0-1 km helicity ranges from 150-200 m2s-2, and 0-1 km bulk shear of around 27 knots. The severe weather threat will gradually diminish from west to east into the overnight hours. Showers and thunderstorms could linger through mid morning across portions of southwest Minnesota, and northwest Iowa, as the surface boundary moves out of the area. Skies will gradually clear through the day, giving way to a partly sunny day. Dry air will build across the area, with west to northwesterly surface flow keeping near normal temperatures. Highs will range from the upper 70s to lower 80s. .LONG TERM...(Saturday night through Friday) Issued at 320 PM CDT Fri Aug 25 2017 Models hint at series of short waves tracking through the area on Saturday night into Sunday. The main wave will be centered across Minnesota, possibly clipping the eastern half of the forecast area. Depending on mid level cloud cover, low level fog could try to develop across Minnesota and Iowa early Sunday morning, but confidence is not high enough at this time to include mention in the forecast. Precipitation chances appear to be the greatest Sunday morning as a weak disturbance tracks through central South Dakota, and then again Sunday afternoon across the east with the addition of diurnal heating. Some of the models-including the Canadian- suggest there would not be enough moisture and instability Sunday morning across central South Dakota. The ECMWF is not far behind the Canadian, with the American solutions offering a wetter solution. For now, kept a slight chance of precipitation near Chamberlain for Sunday morning. With wave over Minnesota being a relatively slow mover, could see some instability showers/thunderstorms develop Sunday afternoon east of I-29. Expect this activity to wane fairly quickly with sunset. Thereafter, the upper level ridge folds into the region from the west. This potentially keeps Harvey in place across eastern Texas, and leads to a period of quiet weather across the Northern Plains. Models hint at the potential for periodic early morning fog chances, as well rain chances late in the week as a weak shortwave moves from northwest to southeast across central South Dakota Thursday morning, and stronger low level jet develops Friday morning with mass convergence across the eastern half of the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 626 PM CDT Fri Aug 25 2017 Line of thunderstorms is expected to work through the area this evening. Behind the line after 06Z, MVFR stratus is expected to work into the region in the early morning hours on Saturday. Ahead of the boundary, low level wind shear is expected to develop across northwest Iowa including the KSUX terminal. Northwest flow will develop from west to east in the morning hours on Saturday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...BT AVIATION...BT
Hazardous weather outlook, Aug 25, 3:32 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 332 PM CDT Fri Aug 25 2017 SDZ038>040-050-052>070-262045- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- 332 PM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop across central SD late this afternoon, and then push eastward through the evening. A few of these storms could become severe with hail to the size of golf balls, wind gusts to 60 mph, and locally heavy rain. An isolated brief tornado is also possible through 8 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be likely after 5 pm. IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014- SDZ071-262045- Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Union- 332 PM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop across the area this evening, then continue through the overnight hours. An isolated storm could produce hail to the size of quarters and winds to 60 mph during the mid evening, with locally heavy rain possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms may continue into Saturday. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 8 pm. IAZ003-013-014-021-022-031-032-262045- Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-Ida- 332 PM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible across the area this morning. These storms are not expected to be severe. Additional storms may develop across the area tonight. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms will remain possible on Saturday. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 25, 5:46 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT FRI AUG 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 8 S CHAMBERLAIN 43.69N 99.31W
08/25/2017 E1.00 INCH BRULE SD TRAINED SPOTTER
&&Local storm report, Aug 25, 6:18 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT FRI AUG 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 13 SSW PUKWANA 43.60N 99.27W
08/25/2017 E60 MPH BRULE SD PUBLIC
&&
FERGUSONLocal storm report, Aug 25, 6:19 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
619 PM CDT FRI AUG 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 10 SSW PUKWANA 43.64N 99.27W
08/25/2017 E1.50 INCH BRULE SD PUBLIC
&&
FERGUSONThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:28 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Miner, Minnehaha | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.